Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 20, 2005, 9:38 AM CDT for Richland County, North Dakota. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 9:38 AM CDT (14:38 UTC)
- Expired
- Jun 20, 2005, 9:30 PM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Richland County, ND
The radar
The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 11:00 AM CDT | FLASH FLOOD | Hankinson, ND | TWO NEW COUNTY ROADS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3072 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 201440 FFWFGF NDC077-210230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 938 AM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 930 PM CDT * AT 936 AM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF FAIRMOUNT TO NEAR LIDGERWOOD...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF WAHPETON TO 28 MILES SOUTHWEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING TO THE EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE WYNDMERE...LIDGERWOOD... HANKINSON AND STILES. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4633 9663 4632 9722 4597 9720 4598 9660 $$ HOPKINS
2 follow-up statements
000 WGUS73 KFGF 201828 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 125 PM CDT MON JUN 20 2005 NDC077-210230- RICHLAND ND- 125 PM CDT MON JUN 20 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR SOUTHERN RICHLAND COUNTY... AT 119 PM CDT...THE THUNDERSTORMS THAT MOVED THROUGH RICHLAND COUNTY THIS MORNING PRODUCED 2 TO 3 INCHES OF ADDITIONAL RAINFALL IN A BAND FROM SOUTH OF WYNDMERE TO HANKINSON AND MANTADOR...TO FAIRMOUNT. LOCAL LAW ENFORCEMENT REPORTED 2 ADDITIONAL COUNTY ROADS CLOSED IN THE HANKINSON AREA DUE TO THIS MORNINGS RAINS. HEAVY RAINFALL FROM THE STORMS OVER THE PAST MONTH HAVE CREATED LEFT SATURATED CONDITIONS AND PONDING OF WATER ON FIELDS AND IN DITCHES. ALTHOUGH NO ADDITIONAL RAINFALL IS EXPECTED THIS AFTERNOON OR EVENING THE WARNING WILL CONTINUE UNTIL THIS RECENT STORMS RUNOFF ENDS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4633 9663 4632 9722 4597 9720 4598 9660 $$ RIDDLE
000 WGUS73 KFGF 202337 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 636 PM CDT MON JUN 20 2005 NDC077-210230- RICHLAND ND- 636 PM CDT MON JUN 20 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR SOUTHERN RICHLAND COUNTY... AT 615 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL COUNTY ROADS AND A FEW LOCAL BRIDGES CLOSED DUE TO HIGH WATER. THESE INCLUDE SOME ROADS IN THE WYNDMERE...LIDGERWOOD AND GREAT BEND AREAS. ALSO A COUPLE OF LOCAL BRIDGES IN THE COLFAX AREA ARE CLOSED DUE TO THE HIGH WATER. RIVER GAGING EQUIPMENT IN THE ABERCROMBIE...DWIGHT AND MANTADOR AREAS INDICATE RISING RIVER LEVELS. THIS MEANS RUNOFF IS CONTINUING AND WILL CONTINUE FOR A DAY OR SO. THE OBSERVER IN THE MANTADOR AREA REPORTS BREAKOUTS AND OVERLAND FLOODING AS WELL. AS A RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 930 PM AND CONVERTED TO AN AREAL FLOOD WARNING. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4633 9663 4632 9722 4597 9720 4598 9660 $$ EWENS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:00 AM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jun 20, 4:00 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 400 AM CDT MON JUN 20 2005 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...THE LOW PRESSURE SYSTEM IS LOCATED BETWEEN PIR AND ABR...WITH A FRONTAL BOUNDARY EXTENDING NE ALONG A BWP-FFM-PKD LINE. LATEST AREA RADARS SHOW CONVECTION CONTINUING ALONG THE FRONT IN W MN. WHEN COMPARING MODELS...THE MODELS REMAIN SIMILAR...SO USED COMPROMISE FOR FORECAST AS ETA HAS BEEN DOING BETTER WITH TEMPS AND GFS WITH QPF LATELY. THE FRONT IS EXPECTED TO CONTINUE TO SAG S TODAY AS THE CONVECTION/MCS IN W ND AND W SD MOVES E. THE W CONVECTION IS EXPECTED TO FOLLOW THE FRONTAL ZONE INTO THE AREA...KEEPING THE CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE IN THE FORECAST FOR THE S HALF OF THE AREA TODAY. FOR TONIGHT INTO TUESDAY...HIGH PRESSURE SLOWLY BUILDS INTO THE AREA... WHICH WILL KEEP THE N HALF OF THE AREA DRY AND PUSH THE PRECIPITATION OUT OF THE S HALF OF THE AREA BY TUESDAY AFTERNOON. FOR WED...THE HIGH PRESSURE SYSTEM MOVES FAR ENOUGH E TO PUT E ND AND THE RED RIVER VALLEY IN THE ZONE FOR SOME FRINGE CONVECTION. NO PRECIPITATION IS EXPECTED AT THIS TIME FOR THU. WHEN LOOKING AT THE EXTENDED FORECAST...THE 500MB FLOW TURNS FROM SW TO MORE W/ZONAL... WITH HIGH PRESSURE DOMINATING INTO THE WEEKEND. THEREFORE...STILL HAVE PRETTY GOOD FORECAST CONTINUITY...SO ONLY MINIMAL CHANGES NEEDED IN EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH. MN...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH. && NG
Hazardous weather outlook, Jun 20, 6:55 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 655 AM CDT MON JUN 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211141- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 655 AM CDT MON JUN 20 2005 ...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE NG
In the hours before
Local storm report, Jun 20, 7:01 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 1 N GILBY 48.10N 97.47W
06/19/2005 GRAND FORKS ND LAW ENFORCEMENT
DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
GILBY.
0410 PM TORNADO 3 SE JOHNSTOWN 48.11N 97.42W
06/19/2005 GRAND FORKS ND LAW ENFORCEMENT
DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
MOVING EAST...BRIEF TOUCHDOWN.
0619 PM FUNNEL CLOUD 3 NW GRAND FORKS 47.95N 97.12W
06/19/2005 GRAND FORKS ND OFFICIAL NWS OBS
FUNNEL VIEWED FROM NWS OFFICE
0708 PM TORNADO 3 NNW EUCLID 48.01N 96.66W
06/19/2005 POLK MN LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED BY DEPUTY NEAR INTERSECTION OF
U.S. HWY 75 AND COUNTY RD 21.
1200 AM FLASH FLOOD 3 S KELLIHER 47.90N 94.45W
06/20/2005 BELTRAMI MN LAW ENFORCEMENT
WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
RIVER.
1251 AM NON-TSTM WND GST BLACKDUCK 47.73N 94.55W
06/20/2005 60 MPH BELTRAMI MN LAW ENFORCEMENT
SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
RAIN.
&&
DRIDDLELocal storm report, Jun 20, 7:05 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND GST HAMPDEN 48.54N 98.65W
06/19/2005 103 MPH RAMSEY ND PARK/FOREST SRVC
MEASURED AT RAWS SITE
&&
DRIDDLELocal storm report, Jun 20, 7:10 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND GST HAMPDEN 48.54N 98.65W
06/19/2005 103 MPH RAMSEY ND PARK/FOREST SRVC
MEASURED AT RAWS SITE
&&
DRIDDLELocal storm report, Jun 20, 9:04 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND GST 2 S CASSELTON 46.87N 97.21W
06/20/2005 62 MPH CASS ND TRAINED SPOTTER
&&
DMLocal storm report, Jun 20, 9:12 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 8 NW LISBON 46.52N 97.80W
06/20/2005 1.75 INCH RANSOM ND CO-OP OBSERVER
0753 AM HAIL GWINNER 46.22N 97.66W
06/20/2005 0.75 INCH SARGENT ND CO-OP OBSERVER
&&
JSMITHLocal storm report, Jun 20, 9:35 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
935 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG HANKINSON 46.07N 96.89W
06/20/2005 RICHLAND ND LAW ENFORCEMENT
POWER LINES SNAPPED...TREES DOWN
&&
GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:14 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 61 min |
| Jun 20, 7:16 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Jun 20, 7:31 AM CDT | Flash Flood Warning | FGF | Ransom, Sargent | 6 hr |
| Jun 20, 7:32 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
| Jun 20, 7:55 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 65 min |
| Jun 20, 8:12 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 48 min |
| Jun 20, 8:15 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 61 min |
| Jun 20, 8:24 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 66 min |
| Jun 20, 8:33 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 23 min |
| Jun 20, 9:02 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 43 min |
| Jun 20, 9:30 AM CDT | Tornado Warning | FGF | Richland | 28 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.